Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 7, NWS Dodge City, KS

March 3, 2022Morton County, Stanton County, Stevens County, Kansas

NWS Dodge City, KS issued this red flag warning at Mar 3, 2022, 2:56 AM CST for Morton County, Stanton County, Stevens County, Kansas. It took effect at Mar 3, 2022, 1:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2022, 2:56 AM CST (08:56 UTC)
In effect from
Mar 3, 2022, 1:00 PM CST
Expired
Mar 3, 2022, 7:00 PM CST
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 155 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4648 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

930 
WWUS83 KDDC 030856
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
256 AM CST Thu Mar 3 2022

...Fire Weather Danger Thursday and Friday Afternoon...

KSZ074-084-085-031700-
/O.NEW.KDDC.FW.W.0007.220303T1900Z-220304T0100Z/
/O.CON.KDDC.FW.A.0005.220304T1800Z-220305T0000Z/
Stanton-Morton-Stevens-
256 AM CST Thu Mar 3 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 074...084 AND 085...
...FIRE WEATHER WATCH REMAINS IN EFFECT FRIDAY AFTERNOON FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074...084 AND
085...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from 1 PM this afternoon to 7 PM CST this evening.

* Affected Area...In Kansas...Fire Weather Zone 074 Stanton... 
  Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens.

* Winds...South 15 to 25 mph with gusts up to 30 mph.

* Relative Humidity...As low as 6 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

Springer

$$

KSZ043-061>063-075-076-086-031700-
/O.CON.KDDC.FW.A.0005.220304T1800Z-220305T0000Z/
Scott-Hamilton-Kearny-Finney-Grant-Haskell-Seward-
256 AM CST Thu Mar 3 2022 /156 AM MST Thu Mar 3 2022/

...FIRE WEATHER WATCH REMAINS IN EFFECT FRIDAY AFTERNOON FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043...061...
062...063...075...076 AND 086...

* Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire
  Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny... Fire
  Weather Zone 063 Finney...Fire Weather Zone 074 Stanton...Fire
  Weather Zone 075 Grant... Fire Weather Zone 076 Haskell...Fire
  Weather Zone 084 Morton...Fire Weather Zone 085 Stevens and 
  Fire Weather Zone 086 Seward.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

Springer
2 follow-up statements
029 
WWUS83 KDDC 030923
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
323 AM CST Thu Mar 3 2022

...Fire Weather Danger Thursday and Friday Afternoon...

KSZ074-084-085-031730-
/O.CON.KDDC.FW.W.0007.220303T1900Z-220304T0100Z/
/O.CON.KDDC.FW.A.0005.220304T1800Z-220305T0000Z/
Stanton-Morton-Stevens-
323 AM CST Thu Mar 3 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 074...084 AND 085...

* Affected Area...In Kansas...Fire Weather Zone 074 Stanton... 
  Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens.

* Winds...South 15 to 25 mph with gusts up to 30 mph.

* Relative Humidity...As low as 6 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

Springer

$$

KSZ043-061>063-075-076-086-031730-
/O.CON.KDDC.FW.A.0005.220304T1800Z-220305T0000Z/
Scott-Hamilton-Kearny-Finney-Grant-Haskell-Seward-
323 AM CST Thu Mar 3 2022 /223 AM MST Thu Mar 3 2022/

...FIRE WEATHER WATCH REMAINS IN EFFECT FRIDAY AFTERNOON FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043...061...
062...063...074...075...076...084...085 AND 086...

* Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire
  Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny...Fire
  Weather Zone 063 Finney...Fire Weather Zone 074 Stanton...Fire
  Weather Zone 075 Grant...Fire Weather Zone 076 Haskell...Fire
  Weather Zone 084 Morton...Fire Weather Zone 085 Stevens and 
  Fire Weather Zone 086 Seward.

* Winds...Southwest 20 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

Springer
105 
WWUS83 KDDC 031448
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
848 AM CST Thu Mar 3 2022

...Fire Weather Danger Thursday and Friday Afternoon...

KSZ074-084-085-040100-
/O.CON.KDDC.FW.W.0007.220303T1900Z-220304T0100Z/
/O.CON.KDDC.FW.A.0005.220304T1800Z-220305T0000Z/
Stanton-Morton-Stevens-
848 AM CST Thu Mar 3 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 074...084 AND 085...
...FIRE WEATHER WATCH REMAINS IN EFFECT FRIDAY AFTERNOON FOR WIND
AND LOW RELATIVE HUMIDITY...

* Affected Area...In Kansas...Fire Weather Zone 074 Stanton... 
  Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens.

* Winds...South 15 to 20 mph with gusts up to 30 mph Today. Friday
  the winds will be southwest 20 to 25 mph with gusts up to 40 
  mph.

* Relative Humidity...As low as 6 percent today and as low as 14 
  percent on Friday.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

Springer

$$

KSZ043-061>063-075-076-086-040100-
/O.CON.KDDC.FW.A.0005.220304T1800Z-220305T0000Z/
Scott-Hamilton-Kearny-Finney-Grant-Haskell-Seward-
848 AM CST Thu Mar 3 2022 /748 AM MST Thu Mar 3 2022/

...FIRE WEATHER WATCH REMAINS IN EFFECT FRIDAY AFTERNOON FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043...061...
062...063...074...075...076...084...085 AND 086...

* Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny...
  Fire Weather Zone 063 Finney...Fire Weather Zone 075 Grant...
  Fire Weather Zone 076 Haskell and Fire Weather Zone 086 Seward.

* Winds...Southwest 20 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 3, 12:17 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 3, 12:17 AM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1217 AM CST Thu Mar 3 2022

...Updated Short Term...

.SHORT TERM...(Today and tonight)
Issued at 1208 AM CST Thu Mar 3 2022

Satellite and upper air analysis at midnight depicts an upper
level pattern consisting of a longwave ridge over roughly the
western half of the CONUS, and a longwave trough over the eastern
half. These features will shift slightly eastward through the
short term period, and another day of above average temperatures
is expected for southwest KS. At the surface, a weak cold front
was located over far north-central and northeast KS moving slowly
southward. This boundary will continue southward over the next
several hours bringing low stratus and northeast winds to the
northeast portions of our area before washing out late Thursday
morning. As a result, afternoon high temperatures at locations
within the post-frontal airmass will be much lower than the rest
of the area, with upper 60s/low 70s expected behind the front, and
upper 70s/low 80s elsewhere.

As the upper level ridge ejects into the High Plains Thursday
afternoon, mass response around lee cyclogenesis in eastern CO
will foster gusty south winds mainly over the far southwest zones.
These winds will combine with the continental tropical airmass
already in place to cause critical fire weather conditions to
arise over a small portion of far southwest KS. To account for
this, a Red Flag Warning will be issued.

Thursday night, south winds will remain elevated as the lee
cyclone in eastern CO deepens further, inhibiting optimal
radiational cooling. Otherwise, expect a quiet night across
southwest KS with lows in the 40s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 119 PM CST Wed Mar 2 2022

Critical Fire Weather Conditions possible Friday and Saturday
across portion of southwest and south central Kansas.

On Friday the southerly winds will draw some more humid air back
into southwest Kansas during the day as a surface boundary that
was near Garden City and Dodge City on Thursday lifts northeast. A
developing dryline will move out of eastern Colorado and into far
southwest Kansas. Models are in good agreement with this boundary
being located near Liberal and Garden City which would place a
favorable area for possible critical fire weather conditions west
of this Liberal to Garden City line. 850mb winds at 21z Friday and
00z Saturday are forecast to range from 25 to 35 knots so it is
not out of the question to see frequent gusts greater than 25 mph
at times Friday afternoon as afternoon humidity values fall back
into the 10 to 15 percent range behind this surface boundary.
Warming temperatures across all of southwest Kansas in the 850 to
800 mb levels continue to support highs in the upper 70s to lower
80s.

On Saturday a deepening area of low pressure at the surface will
cross western Kansas during the day as the first in a series of
upper level disturbances crosses the West Central High Plains.
Models are in good agreement with deep mixing to occur during the
day and based on the 850mb to 700mb winds from 18z Saturday to 00z
Sunday it appears that the potential exists for critical to
extreme fire weather conditions to exist south of a cold front
that will be located late day from Elkhart to Dodge City to near
Stafford. In addition to the very windy and dry conditions the
highs will once again climb into the upper 70s. North of this
cold front on Saturday the highs are expected to be only in the
60s as gusty north winds will begin to usher in some cooler air
into southwest Kansas. A reinforcement of colder air will then
invade southwest Kansas Sunday night into Monday as our next in
the series of upper level troughs/low crosses the Central Plains.

Temperatures next week….Models and ensembles were both in
decent agreement with an upper level ridge amplifying/developing
over the eastern Pacific and Gulf of Alaska during the first half
of next week. Climatological Percentiles from both the GEFS and
ECMWF were greater than 90 along the ridge axis. Given the
location of the upper ridge axis early next week it looks like an
extended period of cooler temperatures can be expected.

Precipitation chances next week…At this time it appears the
better chance for precipitation will be early in the work week as
some moisture along with mid level forcing ahead of an upper level
trough crosses the Central Plains Sunday night and Monday. Our
midweek system, which will be bringing back some colder air to
western Kansas, will have some mid level forcing but moisture
currently appears to be lacking. Would not be surprised to see
some light precipitation Wed or Thursday but at this time the
probability looks low.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1118 PM CST Wed Mar 2 2022

VFR flying conditions are expected this TAF cycle for DDC, GCK,
and LBL, while HYS will see some MVFR/IFR cigs roughly during the
12-18Z Thursday time frame as a cold front sags south into central
KS. Otherwise, winds will remain light and variable through
Thursday morning for DDC, GCK, and LBL before increasing out of
the south and becoming somewhat gusty. At HYS, light and variable
winds will increase slightly out of the northeast as the cold
front passes.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  37  78  46  81 /   0   0   0   0
GCK  34  79  45  81 /   0   0   0   0
EHA  39  80  46  81 /   0   0   0   0
LBL  34  81  45  83 /   0   0   0   0
HYS  36  68  41  78 /   0   0   0   0
P28  38  78  46  78 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Springer
LONG TERM...Burgert
AVIATION...Springer
Hazardous weather outlook, Mar 2, 3:32 AM CST, 23 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
332 AM CST Wed Mar 2 2022

KSZ030-031-043>046-061>066-074>081-084>090-030945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
332 AM CST Wed Mar 2 2022 /232 AM MST Wed Mar 2 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Fire danger risk will increase Thursday through Friday as winds
increase with RHs dipping into the teens.

Days 2-7 Hazards
----------------
* Thursday
  - Fire weather: Elevated risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 2:22 AM CSTFire Weather WatchDDCFinney, Grant, Hamilton, Haskell, Kearny, Morton and 4 more23 hr

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.